Topiramate and the vision: a systematic review
Mohammad-Ali Abtahi1–3, Seyed-Hossein Abtahi1,3,4, Farhad Fazel2,3, Peyman Roomizadeh1,4, Masoud Etemadifar5, Keivan Jenab2,3, Mojtaba Akbari1
1Medical School, Isfahan University of Medical Sciences, 2Ophthalmology Ward, Feiz Hospital, Isfahan University of Medical Sciences, 3Isfahan Eye Research Center (IERC), Feiz Hospital, Isfahan University of Medical Sciences, 4Isfahan Medical Students Research Center (IMSRC), Isfahan University of Medical Sciences, 5Department of Neurology, Medical School, Isfahan University of Medical Sciences, Isfahan, Iran
Background and purpose: Topiramate (TPM) is a sulfa-derivative monosaccharide that is used mainly for treating epilepsy and preventing migraine. Within the gamut of side effects attributable to this drug, ophthalmologic manifestations are of crucial importance. In this study, for the first time, the aim was to provide a systematic literature review regarding this issue.
Methods: For the time period 1996–2011, a PubMed search was made for the studies concerning the adverse/beneficial effects of TPM on vision. Overall, 404 citations out of a total of 2756 TPM-related studies were examined for relevance.
Results: A total of 74 relevant studies were reviewed, 65 of which comprise small observational studies describing the ophthalmic side effects of TPM in 84 patients. Of these patients, 66 were affected by ciliochoroidal effusion syndrome as the cardinal ocular side effect of TPM (17 cases of myopic shift and 49 cases of angle closure glaucoma). A comprehensive statistical analysis is provided on these 66 subjects. Other rare side effects of TPM on the vision were also reviewed, including massive choroidal effusion, ocular inflammatory reactions, visual field defects, probable effects on retina, cornea, and sclera, and neuroophthalmologic complications. In addition, a framework is provided to classify these results.
Discussion: Due to the expanding spectrum of indications for the administration of TPM, neurologists and psychiatrists should be aware of its diverse ocular side effects. In conclusion, ocular complications following this drug should be taken seriously and be subjected to ophthalmic counseling.
Keywords: topiramate, eye, vision, ophthalmology, side effect, review
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]